Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Narcotics while breastfeeding

Posted by on Jul. 27, 2014 at 10:46 PM
  • 5 Replies

I am wondering if any mothers out there can tell me whether it is safe to breastfeed and take narcotics. I hear that is because very small amounts make it in the milk and don't harm the baby. I have an 8 month old right now and breastfeed exclusively. I have been suffering through A LOT if pain due to Crohn's, endometriosis, interstitial cystitis, and the facets in my lower spine are degenerating. The degeneration is causing a nerve to get pushed on, which is causing tremendous amount of pain that it going down my legs. So as you can understand, I have so much pain that I'm about to lose it. I have two older boys so it's not exactly easy to rest like I should. My husband is great help but he works around 60 hours per week. I do not want to stop breastfeeding but I really need some relief. I would like to hear some testimonies, if possible. If anyone has experience taking any kind if narcotics while breastfeeding, I would love to hear how your child is doing. Thank you!

by on Jul. 27, 2014 at 10:46 PM
Add your quick reply below:
You must be a member to reply to this post.
Replies (1-5):
KREX0914
by Member on Jul. 27, 2014 at 11:26 PM

Some are very unsafe. Check the KellyMom list

http://kellymom.com/bf/can-i-breastfeed/meds/aap-approved-meds/ 

KREX0914
by Member on Jul. 27, 2014 at 11:28 PM

My OB prescribed me codeine. He knows I'm breastfeeding. Even her pediatric specialist said it was fine. Just makes her sleepy. They said I could continue taking Prozac (but not Ambien) but I've been skipping those. I don't want to pump too much unnecessarily into her.

jackiewal10
by Silver Member on Jul. 27, 2014 at 11:37 PM

It depends on the specific med.  What is it?

brittany0717
by on Jul. 27, 2014 at 11:52 PM

For now I believe it would be hydrocodone

jackiewal10
by Silver Member on Jul. 28, 2014 at 12:20 AM

That's just the generic for Vicodin.  That one is "ok".  It's what is given to moms who have had c-sections, and while there are some risks, I think the risks are more for newborn infants vs. an older infant.  Watch for excessive sleepyness in your LO.

http://toxnet.nlm.nih.gov/cgi-bin/sis/search2/f?./temp/~js5F03:1

Quoting brittany0717:

For now I believe it would be hydrocodone


Add your quick reply below:
You must be a member to reply to this post.
Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)